Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 47, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 1, 2018, 5:07 PM MDT for Grant County, Morton County, North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 5:07 PM MDT (23:07 UTC)
- Expired
- Jun 1, 2018, 5:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 62 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:15 PM MDT | HAIL 1 | 8 E Heart Butte Dam, ND | SOCIAL MEDIA REPORT FROM FRIDAY, JUNE 1ST. ALSO REPORTED AT LEAST 60 MPH WINDS WITH TREE BRANCHES DOWN, AND 2.50 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 2:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 438 m²/s²
- 0-3 km storm-relative helicity
- 623 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411
WUUS53 KBIS 012307
SVRBIS
NDC037-059-012345-
/O.NEW.KBIS.SV.W.0047.180601T2307Z-180601T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
607 PM CDT FRI JUN 1 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Morton County in south central North Dakota...
North central Grant County in south central North Dakota...
* Until 645 PM CDT/545 PM MDT/.
* At 606 PM CDT/506 PM MDT/, a severe thunderstorm was located 5
miles northwest of Carson, or 10 miles northeast of Elgin, moving
northeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Almont around 630 PM CDT.
Fish Creek Dam around 640 PM CDT.
New Salem around 645 PM CDT.
Other locations impacted by this severe thunderstorm include Sweet
Briar Lake and Judson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
south central North Dakota.
LAT...LON 4636 10161 4649 10179 4693 10158 4686 10106
TIME...MOT...LOC 2306Z 217DEG 38KT 4648 10166
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
HEINERT3 follow-up statements
780
WWUS53 KBIS 012317
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
617 PM CDT FRI JUN 1 2018
NDC037-059-012345-
/O.CON.KBIS.SV.W.0047.000000T0000Z-180601T2345Z/
Morton ND-Grant ND-
617 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT/545 PM MDT/ FOR NORTH CENTRAL MORTON AND NORTH CENTRAL GRANT
COUNTIES...
At 617 PM CDT/517 PM MDT/, a severe thunderstorm was located 10 miles
south of Almont, or 18 miles northeast of Elgin, moving northeast at
45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
New Salem, Carson, Almont, Fish Creek Dam, Judson and Sweet Briar
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
south central North Dakota.
LAT...LON 4636 10161 4649 10173 4693 10158 4686 10106
TIME...MOT...LOC 2317Z 217DEG 38KT 4657 10156
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HEINERT902
WWUS53 KBIS 012337
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
637 PM CDT FRI JUN 1 2018
NDC037-059-012345-
/O.CON.KBIS.SV.W.0047.000000T0000Z-180601T2345Z/
Morton ND-Grant ND-
637 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT/545 PM MDT/ FOR NORTH CENTRAL MORTON AND NORTH CENTRAL GRANT
COUNTIES...
At 637 PM CDT/537 PM MDT/, a severe thunderstorm was located 5 miles
east of Almont, or 21 miles east of Glen Ullin, moving northeast at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Salem, Almont, Fish Creek Dam, Judson and Sweet Briar Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
south central North Dakota.
LAT...LON 4642 10154 4663 10164 4692 10152 4686 10106
TIME...MOT...LOC 2337Z 217DEG 31KT 4672 10139
HAIL...1.00IN
WIND...60MPH
$$
HEINERT597
WWUS53 KBIS 012348
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
648 PM CDT FRI JUN 1 2018
NDC037-059-012358-
/O.EXP.KBIS.SV.W.0047.000000T0000Z-180601T2345Z/
Morton ND-Grant ND-
648 PM CDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORTON AND NORTH
CENTRAL GRANT COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened. Therefore, the
warning has been allowed to expire. However small hail and gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
south central North Dakota.
LAT...LON 4642 10154 4663 10164 4692 10152 4686 10106
TIME...MOT...LOC 2348Z 217DEG 38KT 4680 10131
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:32 PM MDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jun 1, 12:32 PM MDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 .SHORT TERM...(This evening through Saturday) Issued at 124 PM CDT Fri Jun 1 2018 The main forecast issue in the short term period will be thunderstorms today and this evening, then winds tonight into Saturday. Surface low pressure was located over far northwest SD early this afternoon with a strong southeast flow over much of western and central ND. Some areas are near advisory criteria for winds but would rather not clog up the airways with wind advisory with potential for significant severe outbreak unless we see widespread advisory criteria winds. We continue to destabilize over western ND this afternoon. SPC has issued a severe thunderstorm watch for the eastern high plains east into southwest ND and western SD. Severe convection already continues over eastern MT and northeast WY and is expected to move into southwest ND later this afternoon. Additionally we still expect thunderstorm development to the east of this area, over western and central ND around mid afternoon. Would not be surprised with a Tornado Watch or certainly a SVR with possible tornadoes mentioned. Very strong instability and deep layer shear are expected to continue to develop over western and central ND this afternoon. A limiting factor for a tornado watch would be a limited area and time where shear and discrete cell development will coincide before convection takes on a more QLCS like structure. However, with such a strong wave, we do expect convection will move through the area this afternoon and this evening. CAMS are in good agreement in moving a single or multiple line segments through the forecast area during this timeframe. The 12 UTC HREF again supports our strongest updrafts over the lake Sakakawea region. Really no significant messaging changes from the early morning forecast. A strong westerly flow continues tonight behind the convection, and continues through Saturday. Will probably need some wind highlights for Saturday but will not issue anything at this time. There could be some wrap around moisture, with scattered showers and an isolated thunderstorm across the north Saturday. .LONG TERM...(Saturday night through Friday) Issued at 124 PM CDT Fri Jun 1 2018 Upper level ridging builds over the area Saturday night through Monday. We then return to a quasi-zonal flow Monday night through Friday with periodic chances of showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 124 PM CDT Fri Jun 1 2018 Intense storms are expected to develop in western ND this afternoon in the 19 to 21 UTC time frame. Those storms are expected to move eastward ahead of a cold front and will likely merge into a line as they reach the KMOT to KBIS areas by late afternoon or early evening, and KJMS this evening. IFR to LIFR conditions, large hail, damaging winds and very heavy rainfall may accompany any severe storms this afternoon and evening. A strong westerly flow will develop behind the convection and continue through Saturday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 1, 12:32 PM MDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021845- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 132 PM CDT Fri Jun 1 2018 /1232 PM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A significant severe weather event is expected this afternoon and evening. Scattered severe storms will likely first develop across western North Dakota between 2 pm and 4 pm CDT and are forecast to merge into a solid line of storms by the time they reach Highway 83 in the late afternoon or early evening. The line of storms will then move eastward across the remainder of central North Dakota and the James River valley this evening. The storms could produce very large hail, possibly up to the size of tennis balls, damaging wind gusts up to 70 mph, and very heavy rainfall. A few tornadoes are also possible this afternoon, with the greatest tornado risk in areas along and west of Highway 83. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds gusting up to 45 mph are likely across western and central North Dakota on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed this afternoon and evening. A cold front will interact with an unstable atmosphere containing enough wind shear for supercell thunderstorms this afternoon along and west of Highway 83. Storms will likely merge into a squall line that will move east across central North Dakota and the James River valley this evening.
In the hours before
Local storm report, Jun 1, 4:30 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM NON-TSTM WND GST BOWMAN 46.18N 103.39W
06/01/2018 M60 MPH BOWMAN ND AWOS
&&Local storm report, Jun 1, 4:42 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TORNADO 1 ESE OAKDALE 47.47N 102.84W
06/01/2018 DUNN ND LAW ENFORCEMENT
BRIEF TOUCHDOWN IN A FIELD. NO DAMAGE.
&&
JPMLocal storm report, Jun 1, 4:45 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 13 S WATFORD CITY 47.61N 103.25W
06/01/2018 E1.00 INCH MCKENZIE ND LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED PEA TO QUARTER
SIZED HAIL COVERING THE GROUND AT MILE
MARKER 127, WHICH IS 13 MILES SOUTH OF
WATFORD CITY.
&&Local storm report, Jun 1, 4:48 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TORNADO 8 NE OAKDALE 47.55N 102.74W
06/01/2018 DUNN ND EMERGENCY MNGR
3-5 MILES NORTH OF MILE MARKER 183 ON
HIGHWAY 22.
&&
RKLocal storm report, Jun 1, 4:49 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 8 NE OAKDALE 47.55N 102.74W
06/01/2018 E1.50 INCH DUNN ND EMERGENCY MNGR
3-5 MILES NORTH OF MILE MARKER 183 ON
HIGHWAY 22.
&&
RKLocal storm report, Jun 1, 4:56 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TORNADO 2 S HEBRON 46.87N 102.05W
06/01/2018 MORTON ND TRAINED SPOTTER
TORNADO STILL ON THE GROUND AT THE TIME OF
THIS REPORT.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:00 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 60 min |
| May 31, 6:42 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 63 min |
| May 31, 6:47 PM MDT | Special Weather Statement | BIS | Morton, Oliver | 43 min |
| May 31, 7:03 PM MDT | Areal Flood Advisory | BIS | Hettinger | 2 hr |
| May 31, 7:12 PM MDT | Special Weather Statement | BIS | Hettinger | 48 min |
| May 31, 7:32 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 58 min |
| May 31, 7:48 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 27 min |
| May 31, 7:55 PM MDT | Special Weather Statement | BIS | Stark | 50 min |
| May 31, 8:26 PM MDT | Special Weather Statement | BIS | Burleigh | 49 min |
| May 31, 8:40 PM MDT | Special Weather Statement | BIS | Grant, Morton, Sioux | 50 min |
| May 31, 8:58 PM MDT | Special Weather Statement | BIS | Grant | 47 min |
| May 31, 9:23 PM MDT | Special Weather Statement | BIS | Sioux | 52 min |
| May 31, 9:46 PM MDT | Special Weather Statement | BIS | Morton | 44 min |
| May 31, 10:33 PM MDT | Special Weather Statement | BIS | Emmons, Sioux | 42 min |
| May 31, 11:22 PM MDT | Special Weather Statement | BIS | Emmons | 38 min |
| May 31, 11:59 PM MDT | Special Weather Statement | BIS | Dunn, Stark | 46 min |
| Jun 1, 1:03 AM MDT | Special Weather Statement | BIS | Adams, Dunn, Grant, Hettinger, Mercer, Morton and 3 more | 42 min |
| Jun 1, 1:05 AM MDT | Special Weather Statement | BIS | Emmons | 40 min |
| Jun 1, 1:39 AM MDT | Special Weather Statement | BIS | Sheridan | 51 min |
| Jun 1, 1:43 AM MDT | Special Weather Statement | BIS | Emmons | 47 min |
| Jun 1, 1:46 AM MDT | Special Weather Statement | BIS | Burleigh | 44 min |
| Jun 1, 1:57 AM MDT | Special Weather Statement | BIS | Sioux | 48 min |
| Jun 1, 2:28 AM MDT | Special Weather Statement | BIS | Logan | 47 min |
| Jun 1, 5:32 AM MDT | Special Weather Statement | BIS | Mercer | 43 min |
| Jun 1, 5:56 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 64 min |
| Jun 1, 12:29 PM MDT | Special Weather Statement | BIS | Burke | 46 min |
| Jun 1, 1:15 PM MDT | Special Weather Statement | BIS | Dunn, Mountrail | 45 min |
| Jun 1, 1:35 PM MDT | Special Weather Statement | BIS | Burke | 25 min |
| Jun 1, 2:09 PM MDT | Special Weather Statement | BIS | Burke | 21 min |
| Jun 1, 2:39 PM MDT | Areal Flood Advisory | BIS | Burke | 6 hr |
| Jun 1, 2:52 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 25 min |
| Jun 1, 3:07 PM MDT | Severe Thunderstorm Warning | BIS | Billings, McKenzie | 53 min |
| Jun 1, 3:30 PM MDT | Tornado Warning | BIS | McKenzie | 30 min |
| Jun 1, 4:01 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 59 min |
| Jun 1, 4:22 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 38 min |
| Jun 1, 4:25 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 35 min |
| Jun 1, 4:29 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 61 min |
| Jun 1, 4:33 PM MDT | Tornado Warning | BIS | Dunn, McKenzie | 27 min |
| Jun 1, 4:48 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 57 min |
| Jun 1, 4:52 PM MDT | Tornado Warning | BIS | McKenzie, Mountrail | 23 min |
| Jun 1, 4:54 PM MDT | Tornado Warning | BIS | Mercer, Morton, Oliver | 36 min |
| Jun 1, 4:56 PM MDT | Tornado Warning | BIS | Dunn, McLean, Mountrail | 34 min |
| Jun 1, 4:57 PM MDT | Tornado Warning | BIS | Grant, Morton | 33 min |
| Jun 1, 5:02 PM MDT | Tornado Warning | BIS | Dunn, McLean, Mercer | 28 min |
| Jun 1, 5:14 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 61 min |
| Jun 1, 5:14 PM MDT | Tornado Warning | BIS | McKenzie, Mountrail | 31 min |
| Jun 1, 5:27 PM MDT | Tornado Warning | BIS | McHenry, McLean, Ward | 13 min |
| Jun 1, 5:30 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Mountrail, Ward | 60 min |
| Jun 1, 5:30 PM MDT | Tornado Warning | BIS | Mercer | 30 min |
| Jun 1, 5:42 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.